Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 58, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 9, 2003, 3:48 PM EDT for Greenbrier County, West Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 3:48 PM EDT (19:48 UTC)
- Expired
- Aug 9, 2003, 5:45 PM EDT
- In force
- 117 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Greenbrier County, WV
The radar
The Charleston,WV radar (KRLX), 103 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 678 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 091951 FFWRNK WVC025-092145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 545 PM EDT * AT 348 PM EDT...LAW ENFORCEMENT REPORTED STREET FLOODING IN RAINELLE. IN ADDITION...SMALL STREAMS IN THE AREA WERE COMING OUT OF THEIR BANKS. CREEKS LIKELY TO FLOOD INCLUDE...LITTLE SEWELL... MEADOW CREEK AND MILL CREEK. * SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 545 PM EDT INCLUDE RAINELLE... RUPERT... QUINWOOD... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3822 8039 3778 8061 3785 8077 3815 8084 $$ 06
1 follow-up statement
000 WGUS71 KRNK 092106 FFSRNK WVC025-092145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 505 PM EDT SAT AUG 9 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 545 PM EDT FOR WESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA HAS BEEN CANCELLED. THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:36 PM EDT, 12 minutes earlier.
Area forecast discussion, Aug 9, 3:36 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 336 PM EDT SAT AUG 9 2003 WATER VAPOR SHOWING SHORT WAVE MOVING THRU THE REGION KICKING OFF SCT SHOWERS AND THUNDERSTORMS. GREENBIER VALLEY AND NW NC MTNS HAVING THE BEST AREAL COVERAGE THIS AFTN. OTHER AREAS COVERAGE IS CURRENTLY SCATTERED AND SHOULD SPREAD IN AREAL COVERAGE LATER THIS AFTN INTO EARLY EVENING. THOSE SEEING THUNDERSTORMS THIS AFTN AND EVENING WILL PROBABLY SEE PERIODS OF HEAVY DOWNPOURS AND LOCALIZE FLASH FLOODING. FLASH FLOOD WATCH CONTINUES THIS EVENING FOR THE FOOTHILL COUNTIES OF VIRGINIA AND NORTH CAROLINA. PERSISTENT FORECAST CONTINUES WITH UPPER LEVEL TROUGH STATIONARY IN THE OHIO/TENN VALLEYS. SFC TROUGH STATIONARY ALONG THE EAST COAST. BERMUDA HIGH RELUCTANT TO LET ANYTHING MOVE FOR THE NEXT SEVERAL DAYS. THEREFORE...SCATTERED HIT AND MISS SHOWERS AND THUNDERSTORMS WILL CONTINUE THRU MONDAY. ONLY A FEW CHANGES TO EARLY PERIOD. HAVE INCREASED/ADDED POPS TO SUNDAY NIGHT FOR THE ENTIRE CWA. GOOD S/WV MOVING THRU THE REGION LATE SUNDAY AFTN AND INTO MONDAY MORNING. GFS/ETA AGREE WITH S/WV BUT DIFFER ON THE AMOUNT OF PCPN OVERNIGHT SUNDAY. BEST COVERAGE LOOKS TO BE NW NC MTNS AND ALONG THE BLUE RIDGE IN VA. EXTENDED...NOT TO MUCH TO CHANGE IN THE EXTENDED WITH UPPER LEVEL TROUGH REMAINING WEST OF THE AREA THRU TUE. WEAK FNT TO MOVE THRU THE REGION TUE NIGHT...THEN POSSIBLY STALLING IN NC. THEREFORE ADDED A CHC TO NC/VA BORDER COUNTIES FOR AFTN/EVENING TSRA. THU...WEAK CAD EVENT TO BRING FLOW TO THE NE/E. POSSIBLE PCPN ALONG THE BLUE RIDGE BUT THINKING BEST CHC WILL BE NW NC MTNS/FOOTHILLS. FRI AND SAT...RETURN FLOW TO BRING AN INCREASE IN CLOUDS WILL LITTLE TO NO ENERGY TO GENERATE TSRA. SO FOR NOW...WILL KEEP WEEKEND DRY. TEMPS NEAR CLIMO AND GUIDANCE TUE/FRI/SAT. SLIGHTLY COOLER THAN CLIMO AND GUIDANCE ON WED WITH FRONTAL PASSAGE AND THU WITH WEAK CAD EVENT THU. ROA 67 83 67 83 / 70 40 30 40 LYH 67 83 67 82 / 70 40 30 40 DAN 69 85 68 84 / 70 40 30 40 BLF 62 73 62 72 / 70 40 30 40 LWB 59 73 60 71 / 70 40 30 40 BCB 63 79 62 78 / 70 40 40 40 TNB 62 74 62 74 / 70 40 40 40 .RNK... NC...FLOOD WATCH FOR THIS EVENING FOR ZONES NCZ003>004...NCZ019>020. VA...FLOOD WATCH FOR THIS EVENING FOR ZONES VAZ016>017... VAZ022>024...VAZ032>035...VAZ043. WV...NONE.
Hazardous weather outlook, Aug 9, 5:35 AM EDT, 10 hours 13 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-100930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 535 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SEVERAL PERIODS OF THUNDERSTORMS...PRODUCING VERY HEAVY RAIN...ARE EXPECTED TODAY. AREAS ALONG AND JUST EAST OF THE BLUE RIDGE THAT GET REPEATED HEAVY RAINFALL WILL HAVE A THREAT OF FLASH FLOODING. THEREFORE THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WATCH FOR TODAY AND TONIGHT. THE WATCH EXTENDS FROM ROCKBRIDGE AND AMHERST COUNTIES IN VIRGINIA...ALONG THE BLUE RIDGE INTO WILKES AND YADKIN COUNTIES IN NORTH CAROLINA. SEE WBCFFARNK FOR DETAILS. ALSO...A FLOOD WARNING IS IN EFFECT FOR SOUTH BOSTON ON THE DAN RIVER. PLEASE SEE WBCFLWRNK FOR MORE INFORMATION. WATCHES AND WARNINGS CAN ALSO BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... WITH LITTLE CHANGE IN THE WEATHER PATTERN THROUGH MONDAY THE THREAT OF HEAVY RAIN AND POSSIBLE FLOODING WILL CONTINUE. TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.